Woman taking pain killers and thinking about her hearing.

You may not recognize that there are risks linked to ibuprofen, aspirin, and other over-the-counter pain relievers according to new studies.

You’ll want to look at the risks to your hearing that many over-the-counter and prescription pain medication carry before you choose to use them. Younger men, surprisingly, could carry a higher risk factor.

What Studies Say About Hearing Loss And Pain Relievers

Prestigious universities, including Vanderbilt, Harvard, and Brigham Young, conducted a comprehensive 30 year study. A bi-yearly survey was sent to 27,000 people between the age of 40 and 74 which included health and lifestyle questions.

Researchers weren’t certain what to expect because the survey was very broad. After looking at the data, they were surprised to find a strong connection between hearing loss and over-the-counter pain relievers.

They also came to a more shocking realization. Men who are 50 or under who regularly use acetaminophen were nearly two times as likely to have loss of hearing. The chance of getting hearing loss is 50/50 for individuals who use aspirin frequently. And those who used NSAIDs (naproxen, ibuprofen) had a 61% chance of developing irreversible hearing loss.

Another surprising thing that was discovered was that high doses used once in a while were not as bad for your hearing as low doses taken regularly.

We can’t be sure that the pain reliever actually was the cause of this hearing loss even though we can see a definite correlation. More studies are needed to prove causation. But we really should reconsider our use of these pain relievers after these compelling results.

Pain Relievers And Hearing Loss – Present Theories

There are several theories as to why pain relievers could result in hearing loss which researchers have come up with.

Your nerves convey the sensation of pain to your brain. Over-the-counter pain relievers work by limiting the flow of blood to specific nerves. This disrupts nerve signals that normally communicate with the brain, so you feel less pain.

Researchers believe this process also reduces the flow of blood in the inner ear. Less blood flow means less oxygen and nutrients. When the flow is decreased for prolonged time periods, cells end up malnourished and die.

Acetaminophen, which showed the most significant correlation, may also decrease the production of a specific protein that helps shield the inner ear from loud noises.

Is There Anything That Can be Done?

Perhaps the biggest point to keep in mind is that men under 50 were more likely to suffer hearing loss from pain relievers. This is an earnest reminder that hearing impairment can manifest at any age. But as you get older, if you take the proper steps you will have a better chance of preserving your hearing.

While we aren’t advising you completely stop taking pain relievers, you should recognize that there might be negative effects. Use pain medication only when you really need to and when using prescription medication, only as prescribed.

Look for other pain relief solutions, including gentle exercise. It would also be a practical idea to increase the Omega-3 fat in your diet and reduce foods that cause inflammation. Decreased pain and enhanced blood flow have been demonstrated to come from these practices.

And finally, schedule an appointment with us for a hearing exam. Don’t forget, hearing examinations are for people of all ages. The best time to start speaking with us about avoiding further hearing loss is when you under 50.

Call Today to Set Up an Appointment